Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 51, NWS Flagstaff, AZ

July 22, 2017Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 22, 2017, 12:43 PM MST for Gila County, Navajo County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 12:43 PM MST (19:43 UTC)
Expired
Jul 22, 2017, 4:45 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:30 PM MSTFLASH FLOOD9 Se Carrizo, AZCEDAR CREEK PEAKED AT 6 FEET AND WAS RECEDING AT 3:30 PM MST. REPORTED THAT ONE PROPERTY WAS FLOODED; NO REPORTED DAMAGE TO THE HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS55 KFGZ 221943
FFWFGZ
AZC007-017-222345-
/O.NEW.KFGZ.FF.W.0051.170722T1943Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1243 PM MST SAT JUL 22 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 445 PM MST

* At 1241 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

This includes the following streams and drainages...Cottonwood
Canyon...Corduroy Creek...North Fork White River...East Cedar
Creek...Cedar Creek...Forestdale Creek and Bear Canyon.

This includes the following highways...
 State Route 73 between mile markers 316 and 324.
 Highway 60 between mile markers 320 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences in the community of Cedar Creek may be affected
by high water and debris. Some roadways will be inundated or washed
out. Move to higher ground immediately. Areas impacted by this
warning include but are not limited to Carrizo, the Cedar Creek
community, Long Tom Canyon, and Cedar Canyon.

&&

LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
      3413 11016 3409 10991 3397 10996 3377 11026

$$

MCT
4 follow-up statements
697 
WGUS75 KFGZ 222054
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
154 PM MST SAT JUL 22 2017

AZC007-017-222345-
/O.CON.KFGZ.FF.W.0051.000000T0000Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
154 PM MST SAT JUL 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA AND NAVAJO COUNTIES...

At 152 PM MST, Doppler radar indicated up to two and a half inches 
of rain have fallen over the Cedar Fire area. Emergency management 
has reported a 4 to 5 foot rise of Cedar Creek where is crosses 
under Highway 73.

This includes the following streams and drainages...Cottonwood
Canyon...Corduroy Creek...North Fork White River...East Cedar
Creek...Cedar Creek...Forestdale Creek and Bear Canyon.

This includes the following highways...
 State Route 73 between mile markers 316 and 324.
 Highway 60 between mile markers 320 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences in the community of Cedar Creek may be affected
by high water and debris. Some roadways will be inundated or washed
out. Move to higher ground immediately. Areas impacted by this
warning include but are not limited to Carrizo, the Cedar Creek
community, Long Tom Canyon, and Cedar Canyon.

&&

LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
      3413 11016 3409 10991 3397 10996 3377 11026

$$

MCT
075 
WGUS75 KFGZ 222137
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
237 PM MST SAT JUL 22 2017

AZC007-017-222345-
/O.CON.KFGZ.FF.W.0051.000000T0000Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
237 PM MST SAT JUL 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA AND NAVAJO COUNTIES...

At 234 PM MST, Doppler radar indicated up to two and a half inches 
of heavy rain fell. Emergency management reports Cedar Creek has 
risen to another foot to 6 feet at the Highway 73 bridge. Some low 
lying areas in the community of Cedar Creek are beginning to 
experience flooding. Water levels are expected to continue rising 
over at least the next hour.

This includes the following streams and drainages...Cottonwood
Canyon...Corduroy Creek...North Fork White River...East Cedar
Creek...Cedar Creek...Forestdale Creek and Bear Canyon.

This includes the following highways...
 State Route 73 between mile markers 316 and 324.
 Highway 60 between mile markers 320 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences in the community of Cedar Creek may be affected
by high water and debris. Some roadways will be inundated or washed
out. Move to higher ground immediately. Areas impacted by this
warning include but are not limited to Carrizo, the Cedar Creek
community, Long Tom Canyon, and Cedar Canyon.

&&

LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
      3413 11016 3409 10991 3397 10996 3377 11026

$$

MCT
332 
WGUS75 KFGZ 222253
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
353 PM MST SAT JUL 22 2017

AZC007-017-222345-
/O.CON.KFGZ.FF.W.0051.000000T0000Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
353 PM MST SAT JUL 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA AND NAVAJO COUNTIES...

At 353 PM MST, emergency management reported that Cedar Creek has 
receded to 2 feet. Rainfall has ended and flood waters should 
continue to recede over the next couple of hours.

This includes the following streams and drainages...Cottonwood
Canyon...Corduroy Creek...North Fork White River...East Cedar
Creek...Cedar Creek...Forestdale Creek and Bear Canyon.

This includes the following highways...
 State Route 73 between mile markers 316 and 324.
 Highway 60 between mile markers 320 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
      3413 11016 3409 10991 3397 10996 3377 11026

$$

MCT
596 
WGUS75 KFGZ 222339
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
439 PM MST SAT JUL 22 2017

AZC007-017-222346-
/O.EXP.KFGZ.FF.W.0051.000000T0000Z-170722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
439 PM MST SAT JUL 22 2017

...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES WILL EXPIRE
AT 445 PM MST...

Flood waters have receded. Flooding is no longer expected to pose a 
threat at this time. Please continue to heed any remaining road 
closures and do not drive into flooded roadways.

LAT...LON 3378 11027 3381 11031 3392 11021 3404 11025
      3413 11016 3409 10991 3397 10996 3377 11026

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:07 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 9:07 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
907 AM MST Sat Jul 22 2017

.SYNOPSIS...Active monsoon conditions will continue for the next
several days. Heavy rainfall capable of producing flash flooding
remains possible from stronger storms.

&&

.UPDATE...
Satellite imagery showing mostly clear skies across western
Arizona, with mostly cloudy conditions across the Navajo nation.
The amount of precipitable water in this mornings Bellemont
sounding is slightly above normal. So it looks like an active
thunderstorm day across northern AZ, with storms firing first
along the Mogollon rim. The U of AZ WRF does suggest additional
storm activity late this afternoon and evening across the
northeast quarter of Arizona.

&&

.PREV DISCUSSION /320 AM MST/...Monsoon moisture will remain in
place across northern Arizona through Monday with the active
weather pattern continuing. By Tuesday or Wednesday models show a
bit drier and more stable air mass moving across the area with
storm activity becoming more isolated except near the Arizona/New
Mexico border.

For today and Sunday...High pressure aloft was in the process of
becoming centered over the Nevada/Utah border during this
morning. The air mass remains moist across northern Arizona so
look for another round of scattered to numerous showers and
thunderstorms today. The position of the high will result in a
steering flow that will nudge storms southward off the Mogollon
Rim. The result will be a more focused area of shower and storm
activity across a broad area containing Prescott and Payson.
Stronger storms will be capable of producing 1 to 3 inches of
rainfall. On Sunday, the high will wobble across utah with the
flow becoming more easterly. This will probably mean drier air for
the northeast corner of the state and a downturn in activity.
However, from the Mogollon Rim south, the very active weather
pattern will continue with some suggestion by model soundings of a
more unstable environment with an enhanced threat for severe
storms and flash flooding across the region south of the Mogollon
Rim.

On Monday...An upper disturbance will swing across northern
Arizona. Not much upward motion or low-level flow for orographic
forcing with this feature. Looking at model soundings the air
mass will be near saturated through a deep layer. The result will
likely be a good chance of showers, but without decent forcing
for upward motion or sunshine to build instability, more showery
than anything else. At least that's the way it looks at this
point. Stay tuned.

From Tuesday onward...Models show a drier low-level air mass
moving in from over the eastern Pacific Ocean. Also, a building
high pressure center aloft over Arizona may result in warming mid-
level temperatures. All-in-all it appears that there will be a
decrease in overall activity to mainly isolated except along the
Arizona/New Mexico border.

&&

.AVIATION...For the 18Z package...For the 18Z package...Sct to
numrs shra/tsra and isold +tsra developing by 17z-19z. Highest
coverage along/south of KFLG-KSJN line, with a secondary area west
of KRQE. Coverage gradually decreasing aft 00z-02z. Expect
MVFR/IFR conditions in the stronger storms. Aviation discussion
not updated for TAF amendments.
&&

.FIRE WEATHER...Active monsoon conditions will continue through
the weekend with scattered to numerous showers and thunderstorms.
The best thunderstorm chances will be from the Mogollon Rim
southward. Heavy rain and gusty winds will remain the primary
impact. Expect near average temperatures across the area.

Monday through Wednesday...Active monsoon conditions continue Monday
with high rain chances. A slight downturn in storm chances is
possible by Tuesday and especially Wednesday as a bit drier air
moves in.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/McCollum
AVIATION...Peterson
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 22, 3:21 AM MST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
321 AM MST Sat Jul 22 2017

AZZ004>018-037>040-230315-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
321 AM MST Sat Jul 22 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for another round of scattered to numerous showers and
thunderstorms. The steering flow aloft will be weak so storms
today will be slow moving and capable of dropping 1 to 3 inch
downpours. As a result, flash flooding will be possible with
stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily thunderstorms will continue into the middle of next week
with the usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 22, 2:56 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 22, 3:46 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.